Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 31, NWS Newport/Morehead City, NC

December 2, 2009Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Dec 2, 2009, 10:24 PM EST for Duplin County, Lenoir County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 2, 2009, 10:24 PM EST (03:24 UTC)
Expired
Dec 2, 2009, 11:15 PM EST
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Duplin County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 10:55 PM ESTTSTM WND DMG1 Sw La Grange, NCLENOIR COUNTY 911 REPORTED STRUCTURAL DAMAGE AT 2 DIFFERENT RESIDENCES. GARAGES WERE REPORTEDLY FLIPPED OVER. POSSIBLE TORNADO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 2, 6:59 PM ESTTornado Watch PDSSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 030324
TORMHX
NCC061-107-030415-
/O.NEW.KMHX.TO.W.0031.091203T0324Z-091203T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1024 PM EST WED DEC 2 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF WARSAW...
  SOUTHWESTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF LA GRANGE...

* UNTIL 1115 PM EST

* AT 1022 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF WARSAW...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  WARSAW BY 1030 PM EST...
  BOWDENS AND 6 MILES NORTHWEST OF KENANSVILLE BY 1035 PM EST...
  BEAUTANCUS BY 1045 PM EST...
  ALBERTSON BY 1100 PM EST...
  MOSS HILL BY 1110 PM EST...
  LA GRANGE BY 1115 PM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3489 7815 3507 7816 3512 7818 3517 7817
      3518 7807 3519 7803 3515 7790 3517 7785
      3534 7783 3511 7757 3480 7815 3482 7818
TIME...MOT...LOC 0324Z 225DEG 33KT 3494 7814

$$

5
1 follow-up statement
000 
WWUS52 KMHX 030350
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1050 PM EST WED DEC 2 2009

NCC061-030400-
/O.CAN.KMHX.TO.W.0031.000000T0000Z-091203T0415Z/
DUPLIN NC-
1050 PM EST WED DEC 2 2009

...THE TORNADO WARNING FOR DUPLIN COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

LAT...LON 3534 7783 3511 7757 3501 7775 3503 7776
      3505 7775 3506 7776 3510 7775 3512 7776
      3514 7778 3517 7784 3523 7784
TIME...MOT...LOC 0350Z 225DEG 33KT 3508 7771

$$

NCC107-030415-
/O.CON.KMHX.TO.W.0031.000000T0000Z-091203T0415Z/
LENOIR NC-
1050 PM EST WED DEC 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EST FOR LENOIR
COUNTY...

AT 1049 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PINK HILL...OR 16
MILES SOUTHWEST OF KINSTON...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  DEEP RUN AND 7 MILES SOUTHEAST OF MOSS HILL BY 1055 PM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3534 7783 3511 7757 3501 7775 3503 7776
      3505 7775 3506 7776 3510 7775 3512 7776
      3514 7778 3517 7784 3523 7784
TIME...MOT...LOC 0350Z 225DEG 33KT 3508 7771

$$

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Dec 2, 8:42 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 2, 8:42 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
842 PM EST WED DEC 2 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE TENNESSEE
VALLEY THIS EVENING TO THE NORTHEAST STATES EARLY THURSDAY. AN
ASSOCIATED WARM FRONT WILL PUSH NORTH ACROSS EASTERN NORTH
CAROLINA EARLY THIS EVENING...THEN A TRAILING COLD FRONT WILL RACE EAST
ACROSS THE AREA LATER TONIGHT. A SECONDARY DRY COLD FRONT WILL
CROSS THE AREA LATE THURSDAY. HIGH PRESSURE WILL BUILD SOUTH
ACROSS THE REGION FRIDAY. LOW PRESSURE WILL GRAZE THE NORTH
CAROLINA COAST ON SATURDAY...THEN HIGH PRESSURE BUILDS IN FROM THE
WEST SUNDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 830 PM WEDNESDAY...FORECAST IS IN GOOD SHAPE WITH NO
SIGNIFICANT CHANGES NEEDED. TORNADO WATCH OUT FOR THE ENTIRE AREA
UNTIL 4 AM. RADAR CURRENTLY SHOWS SHOWERS AND THUNDERSTORMS
BEGINNING TO OVERSPREAD THE AREA FROM THE SW. DAMAGING WINDS AND
ISOLATED TORNADOES ARE POSSIBLE OVER THE NEXT SEVERAL HOURS.

THE WARM FRONT IS CONTINUING TO WORK ITS WAY INLAND TONIGHT. STRONG
SHEAR IS EXPECTED AS STRONG WIND FIELDS DEVELOP ACROSS EASTERN NC
IN RESPONSE TO THE LARGE HEIGHT FALLS AND THIS WILL LEAD TO A
THREAT FOR STRONG TO SEVERE THUNDERSTORMS. THE GRADIENT WINDS WILL
REACH ADVISORY LEVELS OF 25-40 MPH FROM CARTERET COUNTY TO THE
OUTER BANKS TONIGHT TO EARLY THURSDAY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
AS OF 440 PM WEDNESDAY...ANY LINGERING SHOWERS SHOULD BE CONFINED
TO THE OUTER BANKS AND END AROUND 12Z THURSDAY IF NOT SOONER.
SKIES WILL BEGIN TO CLEAR AND DOWNSLOPE COMPONENT TO THE WIND AND
MILD EARLY TEMPERATURES WILL LEAD TO HIGHS IN THE MIDDLE TO UPPER
60S.A SECONDARY DRY COLD FRONT WILL PUSH THROUGH THE AREA LATE AND
SHIFT THE FLOW TO THE NORTH WHICH WILL EVENTUALLY ALLOW COOLER AIR
TO MOVE INTO EASTERN NC THURSDAY NIGHT WITH LOWS IN THE UPPER 30S
EXPECTED INLAND. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA
FRIDAY BUT CLOUDS FROM THE NEXT APPROACHING SYSTEM WILL BE
INCREASING ACROSS THE AREA. HIGHS WILL BE IN THE MIDDLE TO UPPER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 440 PM WEDNESDAY...FRIDAY NIGHT AND SATURDAY LOOKING VERY
COOL AND WET AS A POTENT SHORTWAVE GOES NEGATIVE TILT AS IT
CROSSES THE AREA PRODUCING AN AREA OF LOW PRESSURE WELL OFF THE
COAST. TEMPERATURES WILL REMAIN IN THE 40S WITH A COLD RAIN. THERE
IS A SMALL CHANCE THE PRECIPITATION COULD END AS MIX OF RAIN/SNOW
SATURDAY EVENING ACROSS THE NORTH BUT MOST LIKELY WILL REMAIN RAIN
THROUGHOUT. EXPECTING FAIR AND COOL WEATHER SUNDAY AND MONDAY AS
HIGH PRESSURE PREVAILS. THE FORECAST FOR TUESDAY AND WEDNESDAY
IS UNCERTAIN BUT LOOKS UNSETTLED AS A COMPLEX PATTERN SETS UP
OVER THE SE STATES.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
AS OF 830 PM WED...RADAR CURRENTLY SHOWS SHOWERS AND THUNDERSTORMS
BEGINNING TO OVERSPREAD THE AREA FROM THE SW. MIXED BAG OF
VFR/MVFR CONDITIONS CURRENTLY. HAVE INCLUDED CB IN ALL TAFS...EXPECT
MAINLY MVFR CONDITIONS OVERNIGHT WITH IFR CONDITIONS POSSIBLE IN
RAIN/TSTMS. GUSTY WINDS UP TO 25 TO 30 KT ARE POSSIBLE WITH SHOWERS.
THE ENTIRE AREA IS UNDER A TORNADO WATCH UNTIL EARLY THURSDAY
MORNING...SO ISOLATED SVR STORMS ARE POSSIBLE AT/NEAR TAF
SITES...WITH MAIN THREATS BEING DAMAGING WINDS AND ISOLATED
TORNADOES.

THIS SYSTEM IS EXPECTED TO MOVE OUT OF THE AREA BY SUNRISE ON
THURSDAY. HIGH PRESSURE WILL NOSE IN ON FRIDAY. BUT ANOTHER SYSTEM
WILL MOVE UP THE COAST THROUGH SATURDAY HIGH PRESSURE WILL BE OVER
THE AREA SUNDAY AND MONDAY. MVFR CONDITIONS EXPECTED SATURDAY. VFR
REMAINDER OF THE FORECAST PERIOD.

&&

.MARINE...
AS OF 830 PM WED...WINDS GENERALLY S 25-35 KT AND SEAS SOUTH OF
CAPE HATTERAS 11-16 FT...AND 8-12 FT NORTH OF CAPE HATTERAS. GALE
WARNINGS FOR ALL WATERS LOOK GOOD. WINDS AND SEAS SHOULD CONTINUE
TO SLIGHTLY INCREASE OVERNIGHT AS LOW CONTINUES TO MOVE N/NE AND
GRADIENT TIGHTENS.

STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST WELL WEST OF THE
AREA...BUT WILL KEEP BRINGING ABUNDANT MOISTURE TO THE COASTAL
WATERS AND INCREASING WINDS. SUSTAINED WINDS COULD REACH AS HIGH
AS MARGINAL GALE CONDITIONS THIS EVENING AND TONIGHT. RAIN OVER
THE AREA THIS AFTERNOON WILL TRANSITION INTO THUNDERSTORMS THIS
EVENING AND THROUGH MUCH OF THE NIGHT. WIND GUSTS IN THE
THUNDERSTORMS COULD REACH TO 45 KNOTS. SEAS EXPECTED TO BE UP TO
16 FEET IN THE CENTRAL WATERS.

LOW WILL LIFT WELL NORTH OF THE AREA BY SUNRISE ON THURSDAY.
GRADIENT WILL REMAIN TIGHT ENOUGH TO KEEP FLAGS UP THROUGH THE DAY
ON THURSDAY. HIGH PRESSURE WILL BUILD IN BRIEFLY ON FRIDAY. BUT
ANOTHER SYSTEM WILL MOVE UP THE COAST FRIDAY NIGHT. GRADIENTS WILL
ONCE AGAIN TIGHTEN. COULD REACH GALES AGAIN. BUT WILL KEEP AT SMALL
CRAFT SPEEDS IN THE GRIDS FOR NOW. HIGH PRESSURE WILL NOSE IN ON
SUNDAY AND WILL REMAIN OVER THE AREA THROUGH THE FIRST PART OF THE
WEEK. WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. SUNDAY
THROUGH WEDNESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 2 PM EST THURSDAY FOR NCZ103-104.
     COASTAL FLOOD ADVISORY UNTIL 11 AM EST THURSDAY FOR NCZ095-098-
     103-104.
     WIND ADVISORY UNTIL 8 AM EST THURSDAY FOR NCZ095-103-104.
     HIGH SURF ADVISORY UNTIL 9 AM EST THURSDAY FOR NCZ095-098.
MARINE...GALE WARNING UNTIL 11 AM EST THURSDAY FOR AMZ135-150-152-154-
     156-158.
     GALE WARNING UNTIL 8 AM EST THURSDAY FOR AMZ130.

&&

SYNOPSIS...JME
NEAR TERM...JME/CQD
SHORT TERM...JME
LONG TERM...JME
AVIATION...CGG/CQD
MARINE...CGG/CQD
Hazardous weather outlook, Dec 2, 7:03 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
703 PM EST WED DEC 2 2009

NCZ044>046-079-080-090>094-040015-
PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-
703 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

LOW PRESSURE PASSING TO THE WEST AND NORTH OF THE AREA TONIGHT WILL
PRODUCE HEAVY RAINS OF 1 TO 2 INCHES WHICH COULD LEAD TO MINOR
POOR DRAINAGE FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT TONIGHT WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ029-040015-
MARTIN-
703 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

MINOR FLOODING IS OCCURRING ON THE ROANOKE RIVER FROM OAK CITY TO
WILLIAMSTON.

 FLOOD WARNING.

LOW PRESSURE PASSING TO THE WEST AND NORTH OF THE AREA TONIGHT WILL
PRODUCE HEAVY RAINS OF 1 TO 2 INCHES WHICH COULD LEAD TO MINOR
POOR DRAINAGE FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT TONIGHT WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR FLOODING ALONG THE ROANOKE RIVER IS EXPECTED TO CONTINUE
THROUGH AT LEAST LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-104-040015-
OUTER BANKS DARE-OUTER BANKS HYDE-
703 PM EST WED DEC 2 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EST THURSDAY...
...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

LOW PRESSURE WILL PASS WEST AND NORTH OF THE REGION TONIGHT INTO
THURSDAY. SOUTHEAST WINDS OF 30 TO 40 MPH EARLY THIS EVENING WILL
SHIFT TO THE SOUTH THEN SOUTHWEST LATE TONIGHT INTO THURSDAY.THESE
STRONG WINDS WILL LEAD TO INCREASING WATER LEVELS ALONG THE
COAST...AND WHEN COMBINED WITH HIGH ASTRONOMICAL TIDES COULD LEAD
TO SOME MINOR BEACH EROSION ALONG THE OCEAN SIDE AND MINOR
FLOODING ALONG THE SOUND SIDE OF THE OUTER BANKS TONIGHT INTO
THURSDAY. 8 FOOT BREAKERS ARE EXPECTED IN THE SURF THROUGH
THURSDAY AFTERNOON.

THERE IS ALSO A THREAT FOR STRONG DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO...AS THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT TONIGHT.

WIDESPREAD RAIN OCCURRING WITH THIS SYSTEM WILL PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE WHICH COULD LEAD TO MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-040015-
CARTERET-
703 PM EST WED DEC 2 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EST THURSDAY...
...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

LOW PRESSURE WILL PASS WEST AND NORTH OF THE REGION TONIGHT INTO
THURSDAY. SOUTHEAST WINDS OF 25 TO 35 MPH EARLY THIS EVENING WILL
SHIFT TO THE SOUTH THEN SOUTHWEST LATE TONIGHT INTO THURSDAY.THESE
STRONG WINDS WILL LEAD TO INCREASING WATER LEVELS ALONG THE
COAST...AND WHEN COMBINED WITH HIGH ASTRONOMICAL TIDES COULD LEAD
TO SOME MINOR BEACH EROSION. 8 FOOT BREAKERS ARE EXPECTED IN THE
SURF THROUGH THURSDAY MORNING.

THERE IS ALSO A THREAT FOR STRONG DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO...AS THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT TONIGHT.

WIDESPREAD RAIN OCCURRING WITH THIS SYSTEM WILL PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE WHICH COULD LEAD TO MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ047-081-040015-
MAINLAND DARE-MAINLAND HYDE-
703 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

LOW PRESSURE PASSING TO THE WEST AND NORTH OF THE AREA TONIGHT WILL
PRODUCE HEAVY RAINS OF 1 TO 2 INCHES WHICH COULD LEAD TO MINOR
POOR DRAINAGE FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT TONIGHT WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ098-040015-
ONSLOW-
703 PM EST WED DEC 2 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...
...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

LOW PRESSURE WILL PASS WEST AND NORTH OF THE REGION TONIGHT INTO
THURSDAY. SOUTHEAST WINDS OF 20 TO 30 MPH EARLY THIS EVENING WILL
SHIFT TO THE SOUTH THEN SOUTHWEST LATE TONIGHT INTO THURSDAY.THESE
STRONG WINDS WILL LEAD TO INCREASING WATER LEVELS ALONG THE
COAST...AND WHEN COMBINED WITH HIGH ASTRONOMICAL TIDES COULD LEAD
TO SOME MINOR BEACH EROSION. 8 FOOT BREAKERS ARE EXPECTED IN THE
SURF THROUGH THURSDAY MORNING.

THERE IS ALSO A THREAT FOR STRONG DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO...AS THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT TONIGHT.

WIDESPREAD RAIN OCCURRING WITH THIS SYSTEM WILL PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE WHICH COULD LEAD TO MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 2, 7:10 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 PM EST WED DEC 2 2009

NCZ103-030045-
OUTER BANKS DARE-
710 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 745 PM EST...

AT 709 PM EST...THERE WERE STRONG THUNDERSTORMS 19 MILES NORTH OF
BUXTON...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WAVES...AND...SALVO AT 715 PM EST...RODANTHE AT 720 PM EST.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Dec 2, 9:39 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
939 PM EST WED DEC 2 2009

NCZ092-093-098-030330-
JONES-CRAVEN-ONSLOW-
939 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN AND JONES
COUNTIES UNTIL 1030 PM EST...

AT 938 PM EST...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
ONSLOW COUNTY...OR ABOUT 7 MILES NORTHEAST OF PINEY GREEN...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MAYSVILLE
AT 945 PM EST...POLLOCKSVILLE AT 955 PM EST...RHEMS AT 1005 PM EST...
RIVER BEND AT 1010 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CATFISH LAKE AND KELLUM.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

27
Special weather statement, Dec 2, 10:16 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1016 PM EST WED DEC 2 2009

NCZ090-030345-
DUPLIN-
1016 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1045 PM
EST...

AT 1015 PM EST...THERE WERE STRONG THUNDERSTORMS OVER WALLACE...
MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
GREENEVERS AT 1020 PM EST...CHINQUAPIN AT 1025 PM EST...BEULAVILLE...
AND...LYMAN AT 1030 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE ROSE HILL AND CYPRESS CREEK. ANOTHER LINE OF STRONG
THUNDERSTORMS IS MOVING NORTH FROM PENDER COUNTY INTO DUPLIN COUNTY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 7:14 PM ESTSevere Thunderstorm WarningMHXDare16 min
Dec 2, 10:00 PM ESTSpecial Marine WarningMHX60 min
Dec 2, 11:34 PM ESTSpecial Marine WarningMHX56 min
Dec 2, 11:49 PM ESTTornado WarningMHXDare, Hyde, Tyrrell26 min
Dec 3, 12:20 AM ESTSpecial Marine WarningMHX25 min
Dec 3, 12:24 AM ESTSpecial Marine WarningMHX21 min
Dec 3, 12:31 AM ESTSpecial Marine WarningMHX59 min
Dec 3, 4:02 AM ESTSmall Craft AdvisoryMHX27 hr

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.